Agree. It is such a bonus to have a supportive GP who will help to find alternative medications (including combinations) that will reduce your pain.
Lots of medicines cause dizziness/wooziness as a side effect. When I tried Tramadol, I reacted badly with severe vertigo and vomiting after taking one dose.
Pleased to hear your joint pain has reduced.
Hi M, It was long afternoon/evening but I am happy to say, no phone call ! They did say when I left that if necessary I may have to go back for a second test with a pre-booked doctor to do the contrast cannula but for the moment I can only assume no phone call means there were no issues. My GP did look up various options before giving me the Tramadol so fingers crossed all will be well now. Thanks so much for all your help with this, you have been great. Take care Sue x
Keeping my fingers crossed that you didn't get a phone call at 8pm meaning everything is alright and it is good news. I am assuming this would mean that you did not have a seizure of some kind.
It will be good that you have the confirmation it wasn't a seizure because one of the contraindications relating to taking Tramadol is a prior history of seizure. You may want to double check with your GP before taking Tramodal. I really would not like you to have another frightening health scare.
Thinking of you, please take care Susu,
Amitriptyline is known as being a "dirty" drug because it works on several different systems in the human body. It doesn't "cleanly" target one system only. (Not because it causes wooziness in some people).
One example of the system it works on is the system that controls someone's mood. Another example is the system that controls someone's pain.
For pain relief, low doses (10 to 50mg) are used. As an anti-depressant, high doses (150mg) are used, although nowadays newer SSRI's and SNRI's anti-depressants are more often prescribed.
Amitriptyline maybe described as 'dirty' by pharmacists but for some people it is a 'lifeline' if they are allergic to the usually prescribed strong painkillers or the usual strong painkillers do not work to relieve their severe chronic pain.
ALL drugs cause side effects to a lesser or greater degree depending on each individual's tolerances.
Sounds like you are being put through the mill - but good that the docs are being thorough.
Good that your GP is testing out some alternatives with you. I took Amitriptyline for a while after my op due to pain and at the time remember commenting about why it had the "trip" in the name...I felt like a space cadet the morning after! I spoke to a friend who happens to be a pharmacist who said she doesn't like providing the medication, referring to it as a dirty drug...In terms of the wooziness it causes in some people. Appreciate different people respond differently to drugs...
Hope the alternatives are working better for you without the extreme side affects.
Thank you all so much for your replies, I am really grateful for your feedback on the Amitriptyline. I have just got back from my stroke referral appointment after the scare just before Easter. Had various tests and then saw the consultant who agreed with me that it did not appear to have been a stroke but said it was more likely to have been a siezure of some kind instead. He ordered an MRI with contrast but after two attempts at putting a canula in my feet they gave up and I had a plain MRI instead (oh, the joys of having had breast cancers on both sides!). I should hear back from them by 8.00pm tonight but only if there is anything to report, otherwise I won't hear from them at all, so no news in this case will definately be good news! Although the Amintriptyline did wonders for my ability to sleep well it had not yet kicked in for any pain relief so to avoid any more nasty surprises I think I will hold off for now and hope the Tramadol does the trick in its place. Thanks again and take care everyone. Sue xx
Hi Susu. Sorry to hear of your problems with Amitriptyline. It must have been really frightening for you.
I was also prescribed this drug for pain relief - in my case bad migraines which I was having a couple of times a week. I was started on 5mg per night and gradually increased to 20mg. which I have been on for 4 years. I rarely get migraines now so obviously worked. My GP told me to take it 2 hrs. before bedtime so it is out of your system when you get up in the morning. When first taking it I did have dizzy spells in the morning but these went when I started taking it earler in the evening. x
I am so sorry to hear you have trigeminal neuralgia. That must be very difficult for you. Big hug!
I wish 10mg would work for me but I didn't feel any kind of pain relief until I reached 25mg. It is good to know that I am not alone taking Amitriptyline long term for pain and that your GP considers it to be a very safe drug.
Although I wish we were pain free without the need for drugs.
My GP told me to take it half an hour before I go to bed and I've always done this.
From what you have said, I think I will give an early evening dose a try to see if it reduces the unpleasant woozy feelings I get every morning.
Thanks for the suggestion.
Onwards and upwards!
That sounds frightening being 'out of it' for 45 minutes. No wonder you are reluctant to continue taking it. It obviously did not suit you at all. Hope you find an alternative that works to relieve your pain.
Thank you so much for coming back to me and I am sorry that you are having so much joint pain from the Anastrozle. I am also on it but have been luckier than you in that my achy joints are bearable. The episode the other day was very scary I have say. I am told that I was "out of it" for about 45 minutes before starting to respond to the ambulancemen. I was also very affected by the light so hid under a blanket on the way to hospital and was then put in a darkened side room until I'd started to recover. I was given a head CT and had all the usual tests done, which all came back clear, thank goodness. I did mention the Amitripyline to them but I think they were more concerned about either a cancer spread to the brain or a stroke. I have a follow up neuro appointment tomorrow where they are doing an MRI and various other tests but I will take the tablets with me as I am convinced they caused it. I had only been taking them for two weeks and a very low dose of 10mg but I went back to my GP on Friday and said I wanted to stop so he suggested coming off slowly and has given me Tramadol to take instead of Co-codamol and will see how that goes. I am sorry that you cannot take these and that you have to put up with the woozy mornings, it really isn't much fun is it, I really appreciate you taking the time to reply, that's very kind of you, thank you. Take care Sue x
You are the first person I have seen on the Forum who has also taken Amitriptyline for pain relief. I take it for severe joint pain which is caused by taking Anastrozole. Before my GP prescribed it for me, my joint pain was unbearable and impossible to live with.
I just wanted to let you know that I feel exactly the same way every morning and this has been happening to me for the past 19 months. Unlike you, I have not collapsed, which must have been frightening, but I can totally relate to feeling woozy and weak in the mornings. It is a very unpleasant feeling but I have had to accept it as part of my life because without Amitriptyline my chronic joint pain is unbearable.
Before taking Amitriptyline, I didn't have these symptoms in the morning; they are definitely caused by the drug. The symptoms are listed in the possible side effects contained in the drug leaflet in every box.
How many mg do you take? I first started taking 10 mg at night but this did not control my pain so my GP increased the dose to 20mg which still didn't work. I have to take 25mg to get some degree of pain relief.
Amitriptyline in low doses is used for neuropathic pain and works by altering the levels of chemicals in the brain to relieve symptoms. You are doing the right thing weaning yourself off them gradually after your 'collapsing' scare.
The only alternative forms of pain relief are the normally prescribed painkillers, Paracetamol, Tramadol, Morphine and all the derivatives of Codeine like Co-Codamol. I'm allergic to all these painkillers except Paracetamol which is why I have no choice but to take Amitriptyline and Paracetamol for my chronic pain.
The only other suggestion you could try is Acupuncture.
Hi there, I was advised by my BC nurse to start taking Amitriptyline for ongoing breast pain 10 months after completing radiotherapy. Have been taking them for two weeks now and although I slept better almost straight away, I was very woozy and weak in the mornings and actually collapsed at work one day and was taken to A&E for various tests and scans. I am convinced that this was down to the tablets and am now weaning myself off them as apparently you cannot just stop immediately. Has anyone else had this reaction and if so what did you do instead? Thanks a lot Sue x